Virginia, 2012

Dense Fog in Virginia, March 22, 2012

March 22, 2012 · NWS LWX · 18 events in 17 counties and zones

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 21, 8:13 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 21, 8:13 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT WED MAR 21 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OFF THE MID-ATLANTIC COAST
THROUGH THE END OF THE WEEK...KEEPING UNSEASONABLY WARM CONDITIONS
ACROSS THE AREA. A STORM SYSTEM IS EXPECTED TO APPROACH THE AREA
FROM THE WEST THIS WEEKEND...BRINGING UNSETTLED CONDITIONS SATURDAY
AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
M/ULVL LOPRES HAS DRIFTED SWD INTO SE VA...AS EVIDENT ON WV LOOP.
CNVCTN FLARED UP THIS AFTN/ERY EVE NEAR CNTR OF LOPRES...ACRS AREA
AIDED BY DIURNAL INSTABILITY. ACTIVITY HAS RMND S OF CWA DUE TO
PERSISTENT STRATUS THAT KEPT MAXIMA IN U60S/L70S MOST LOCATIONS
TDA...AS OPPOSED TO U70S/80F ACRS SRN VA WHERE MORE SUNSHINE WAS
REALIZED. WITH VERTICAL WIND PROFILES IN VICINITY OF LOPRES VERY
WEAK...TSTMS HAVE MEANDERED FROM KRIC SWD...BUT HAVE PROPAGATED
NWD THIS EVE DUE TO WHAT APPEARS TO BE NWD MOVING OUTFLOW BNDRY.
ACTIVITY HAS HAD DECRG INTENSITY TREND SINCE 0Z...AND XPCT MOST
CNVCTN TO DISSIPATE BY MIDNIGHT WITH LOSS OF DAYTIME
HEATING/THERMAL GRADIENT. LOW POPS HELD ON ACRS SRN ZONES
OVNGT...CLOSEST TO LOPRES.

WITH NEARLY CALM WINDS AND BNDRY LYR NEAR SATURATION...ONLY MODEST
RADIATIONAL COOLG WILL BE SUFFICIENT FOR LOW STRATUS/FOG DVLPMNT.
XPCT THIS BY MIDNGT...CONTG INTO MID-MRNG. DNS FG IS PSBL...AT
LEAST IN PATCHES...AND WILL INTRODUCE RISK OF THIS FOR ERN HWO SEGMENT.

ABNORMALLY WARM STRETCH OF MINIMA WILL CONT. TUE...DAILY RECORDS
FOR HIGH MINIMUM TEMPERATURES WERE SET AT ALL THREE CLIMATE
SITES...AND SAME TREND APPEARS ON TRACK FOR WED. CURRENT LOW TEMPS
FOR WED...MAR 21...ARE 54 AT KIAD...59 AT KDCA...AND 58 AT KBWI.
RECORDS FOR TDA ARE 46 IN 1976...57 IN 1921...AND 58 IN 1948...FOR
THE RESPECTIVE AIRPORTS. ERY MRNG MINIMA SHUD REACH M50S MOST
ZONES...WHICH WOULD AGAIN THREATEN DAILY RECORD HIGH VALUES AT DULLES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WE EXPECT THURSDAY TO ONCE AGAIN START OFF CLOUDY WITH FOG ACROSS
MUCH OF THE AREA. GUIDANCE SHOWS THE MOISTURE LAYER NOT BEING AS
THICK AS IT WAS WEDNESDAY, SO SKIES SHOULD HAVE A BETTER CHANCE OF
BREAKING OUT BY THURSDAY AFTERNOON UNLIKE WEDNESDAY. THE MID-LEVEL
LOW WILL CONTINUE TO DRIFT TO THE SOUTH AND EAST AWAY FROM THE AREA
DURING THE DAY, HOWEVER, A PIECE OF VORTICITY MAY DRIFT ACROSS THE
AREA FROM THE NORTH DURING THE DAY ON THE EASTERN SIDE OF THE
MID-LEVEL RIDGE TO OUR WEST. SO IF WE ARE ABLE TO BREAK OUT ENOUGH
DURING THE AFTERNOON, WE MAY HAVE SOME ISOLATED SHOWER/THUNDERSTORM
ACTIVITY DURING THE AFTERNOON, MAINLY ACROSS THE SOUTHERN TIER OF
THE CWA. WINDS MAY BECOME MORE SOUTH-SOUTHWEST DURING THE DAY, SO
THIS MAY HELP THE AREA WARM A BIT MORE THURSDAY, GENERALLY REACHING
THE MID/UPPER 70S, EXCEPT THE HIGHER ELEVATIONS AND RIGHT ALONG THE
CHESAPEAKE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED UPPER LOW NOW OVER NRN TX IS FCST TO MOVE SLOWLY NEWD
TO VCNTY IL/IN BY SAT MORNING...THEN TURNS SEWD THROUGH THE SRN
MID-ATL REGION ON SUNDAY TO JUST E OF CAPE HAT BY MONDAY MORNING.
THE OPERATIONAL GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT ON THIS
TRACK AND TIMING. BOTH MODELS HAVE A SHRTWV TROF DIGGING SEWD
THROUGH THE NERN US ON MONDAY BUT THE ECMWF BRINGS IT MUCH DEEPER
INTO THE MID ATLANTIC. THEREAFTER AN UPPER RIDGE BUILDS BACK OVER
THE ERN US.

THE CURRENT UPPER RIDGE AXIS WILL REMAIN IN PLACE OVER THE MID-
ATLANTIC THROUGH FRIDAY. THIS RIDGE IS ASSOCD WITH AN UNSEASONABLY
WARM AIR MASS WITH FCST MAX TEMPS 15 TO 20 DEG F ABOVE NORMAL. IT
SHOULD REMAIN DRY ALTHO WE HAVE INCLUDED A SLGT CHC FOR SHRA OVER
THE FAR SWRN PART OF THE FCST AREA.

AS THE UPPER LOW MOVES CLOSER AND THE RIDGE BREAKS DOWN ON
SAT/SUN. SCT SHRA AND TSRA SHOULD SPREAD OVER THE AREA. WE HAVE
INCLUDED LIKELY POPS FOR SAT THRU SAT NIGHT WITH CHC POPS FOR A
PERIOD ON EITHER SIDE. WITH INCREASING CLOUDS AND PRECIP...TEMPS
WILL BE COOLER ON SAT...COOLER YET AGAIN ON SUNDAY...BUT STILL
SMWHT ABOVE NORMAL.

BY MONDAY MORNING THE PRECIP SHOULD HAVE ENDED AS LOW PRESSURE
MOVES EAST AND FURTHER OFF SHORE. HIGH PRESSURE WILL DOMINATE AND
SHOULD BRING FAIR WX FOR THE FIRST PART OF NEXT WEEK. IF THE ECMWF
IS RIGHT TEMPS BY TUES COULD BE CONSIDERABLY COLDER THAN FCST BUT
THAT IS TOO FAR AHEAD TO BE VERY SURE.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHOWER AND THUNDERSTORM ACTIVITY IS WRAPPING AROUND UPPER LOW WHICH
IS KEEPING ACTIVITY TO OUR SOUTH THIS EVENING.  VFR CONDITIONS ONLY
EXPECTED FOR THE NEXT FEW HOURS BEFORE MOISTURE ADVECTS IN FROM THE
EAST AGAIN THIS EVENING.  BWI-MTN-CHO-DCA-IAD WILL BE DROPPING
RESPECTIVELY AND CONTINUE TO GO DOWN TO IFR LATE TONIGHT.  CEILINGS
AT MRB WILL STAY OVC THIS EVENING AND DROP AFTER MIDNIGHT TO IFR.
CONIDTIONS ARE NOT EXPECTED TO IMPROVE UNTIL AFTER SUNRISE AND BE
SLOW AT IT.  LIGHT MIXING MAY KEEP CEILINGS AND VSBYS BELOW 3 KFT
AND 5SM UNTIL NOON.  LOW CONFIDENCE OF CEILINGS BREAKING THURSDAY
AFTERNOON.  MID LEVEL MOSITURE EXISTS IN SOME GUIDANCE AT 6KFT AND
BKN-OVC IS POSSIBLE IN THE LATE AFERNOON.  AS UPPER LOW MOVES SOUTH
THURSDAY EVENING...CLOUDS SHOULD FOLLOW GIVING A BRIEF PERIOD
FEW-SCT. PREV DISCUSSION FOLLOWS...

GUIDANCE SUGGESTS THE MARINE LAYER INTRUDING AGAIN FOR A CHANCE
OF IFR/LIFR AGAIN LATE THURSDAY NIGHT/FRIDAY MORNING. LOW PRESSURE
WILL BRING A CHANCE OF SHOWERS/POSSIBLE THUNDERSTORMS OVER THE
WEEKEND.

&&

.MARINE...
LGT SE WINDS OVNGT...WITH FOG DVLPG. SOME FG CUD BE DENSE AFTR
MIDNIGHT AND PERSIST THRU MID-MRNG THU. PREV DISCUSSION FOLLOWS...

HIGH PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD THROUGH THE
END OF THE WEEK. EXPECT LATE NIGHT/EARLY MORNING VIS RESTRICTIONS
OF 1NM OR LESS IN FOG. LOW PRESSURE AFFECTS THE AREA THIS WEEKEND
WITH SHOWERS AND THUNDERSTORMS POSSIBLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...KONARIK/ROBERTSON
NEAR TERM...KONARIK
SHORT TERM...ROBERTSON
LONG TERM...AMC
AVIATION...HAS/AMC
MARINE...KONARIK/AMC
Hazardous weather outlook, Mar 21, 8:14 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EDT WED MAR 21 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
914 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

PATCHY DENSE FOG MAY DEVELOP OVERNIGHT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221330-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
914 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KONARIK

In the hours before

Local storm report, Mar 21, 10:16 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 PM EDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             SWIFT RUN               38.37N  78.58W
03/20/2012  E1.00 INCH       ROCKINGHAM         VA   PUBLIC

            NICKEL-SIZED HAIL WITH A FEW STONES AS LARGE AS
            QUARTERS.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1200046

GMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 dense fog. Local standard time, as filed.

Dense Fog, Albemarle

When
March 22, 1:02 AM EST to 9:51 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Nelson

When
March 22, 1:02 AM EST to 9:51 AM EST
Where
Nelson forecast zone
Reported by
Unknown
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Greene

When
March 22, 1:02 AM EST to 9:51 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Madison

When
March 22, 1:02 AM EST to 9:51 AM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Rappahannock

When
March 22, 1:02 AM EST to 9:51 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Orange

When
March 22, 1:55 AM EST to 7:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, King George

When
March 22, 2:55 AM EST to 5:55 AM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Stafford

When
March 22, 2:55 AM EST to 5:55 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Stafford

When
March 22, 3:15 AM EST to 7:35 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Page

When
March 22, 3:35 AM EST to 7:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Arlington

When
March 22, 4:15 AM EST to 7:31 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Prince William

When
March 22, 4:35 AM EST to 7:15 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter mile.

Dense Fog, Rockingham

When
March 22, 4:55 AM EST to 7:15 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Augusta

When
March 22, 4:55 AM EST to 7:15 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Culpeper

When
March 22, 4:55 AM EST to 8:35 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Loudoun

When
March 22, 5:21 AM EST to 7:52 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile.

Dense Fog, Fairfax

When
March 22, 5:21 AM EST to 7:52 AM EST
Where
Fairfax forecast zone
Reported by
Unknown
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Northern Fauquier

When
March 22, 5:21 AM EST to 7:52 AM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369557, 369558, 369559, 369560, 369561, 369565, 369571, 369573, 369572, 369556, 369575, 369567, 369554, 369555, 369566, 369563, 369569, 369570.